Heparin-induced thrombocytopenia (HIT) can cause life-threatening complications following the administration of heparin. Discontinuation of all sources of heparin exposure and the use of alternative agents for anticoagulation are necessary when HIT is suspected or diagnosed. We present the successful use of bivalirudin anticoagulation in an adolescent patient during cardiopulmonary bypass who underwent both placement of a left ventricular assist device and subsequent heart transplantation within a 36-hour period. The pathophysiology and diagnosis of HIT are reviewed, previous reports of the use of direct thrombin inhibitors for cardiac surgery are presented, and potential dosing regimens for bivalirudin are discussed.
|Original language||English (US)|
|Number of pages||9|
|Journal||International Medical Case Reports Journal|
|State||Published - Feb 14 2017|
- Cardiopulmonary bypass
- Heart transplant
ASJC Scopus subject areas